Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 19, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 3, 2014, 3:43 PM MDT for Fergus County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2014, 3:43 PM MDT (21:43 UTC)
- Expired
- Jun 3, 2014, 4:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Billings radar (KBLX), 110 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
188
WUUS55 KTFX 032143
SVRTFX
MTC027-032230-
/O.NEW.KTFX.SV.W.0019.140603T2143Z-140603T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 PM MDT TUE JUN 3 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 430 PM MDT
* AT 339 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
GRASS RANGE...AND MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN FERGUS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4682 10862 4675 10862 4674 10864 4677 10882
4682 10892 4696 10886 4697 10878 4695 10859
4684 10860
TIME...MOT...LOC 2143Z 281DEG 17KT 4686 10876
HAIL...1.25IN
WIND...60MPH
$$
FOLTZ3 follow-up statements
518
WWUS55 KTFX 032156
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
356 PM MDT TUE JUN 3 2014
MTC027-032230-
/O.CON.KTFX.SV.W.0019.000000T0000Z-140603T2230Z/
FERGUS MT-
356 PM MDT TUE JUN 3 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FERGUS COUNTY UNTIL 430 PM MDT...
AT 353 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
GRASS RANGE...AND MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN FERGUS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4675 10865 4682 10882 4686 10885 4694 10881
4694 10875 4692 10860 4684 10860 4682 10862
4675 10862
TIME...MOT...LOC 2156Z 285DEG 11KT 4686 10874
HAIL...1.25IN
WIND...60MPH
$$
FOLTZ493
WWUS55 KTFX 032210
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
410 PM MDT TUE JUN 3 2014
MTC027-032230-
/O.CON.KTFX.SV.W.0019.000000T0000Z-140603T2230Z/
FERGUS MT-
410 PM MDT TUE JUN 3 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FERGUS COUNTY UNTIL 430 PM MDT...
AT 407 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF
FLATWILLOW...AND MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN FERGUS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4679 10862 4684 10878 4694 10875 4692 10860
4684 10860 4682 10862
TIME...MOT...LOC 2211Z 272DEG 11KT 4686 10863
HAIL...1.00IN
WIND...60MPH
$$
FOLTZ733
WWUS55 KTFX 032222
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
422 PM MDT TUE JUN 3 2014
MTC027-032231-
/O.EXP.KTFX.SV.W.0019.000000T0000Z-140603T2230Z/
FERGUS MT-
422 PM MDT TUE JUN 3 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY
WILL EXPIRE AT 430 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS SOUTHEASTERN
FERGUS COUNTY...INCLUDING HIGHWAY 87...FOR THE NEXT 30 MINUTES.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GREAT FALLS.
LAT...LON 4679 10862 4684 10878 4694 10875 4692 10860
4684 10860 4682 10862
TIME...MOT...LOC 2221Z 272DEG 11KT 4686 10858
$$
FOLTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:40 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 3, 2:40 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 240 PM MDT Tue Jun 3 2014 .DISCUSSION... Today through Thursday...Thunderstorms continue to develop over Southwest Montana spreading north and east into the evening. The area with the greatest threat of thunderstorms will be Judith Basin, Fergus, Chouteau, Hill, and Blaine counties. Some storms may become strong with an isolated severe storm possible. The main threat from these storms will likely be gusty winds and small hail. Convective activity decreases overnight as the trof axis pushes through. Lingering low level moisture and instability Wednesday will allow for more isolated afternoon showers and thunderstorms. Conditions dry out Wednesday night as westerly flow aloft pushes across the area. A weak cold front will move across the area Thursday cooling things a bit. Instability will allow isolated afternoon thunderstorms to develop, mostly over Southwest Montana. Temperatures will remain above seasonal averages today and Wednesday but cool Thursday in the wake of the cold front. Thursday night through Tuesday...The overall upper level pattern late this week into early next week continues to feature an active westerly flow aloft with several shortwave disturbances moving east along the US/Canadian border. A broad trough in the upper levels lingers over the Northern Rockies and MT Friday and Saturday while surface high pressure shifting east into the Northern Plains States brings a return flow from the east at the surface. This will result in diurnal convection both days with somewhat better coverage on Friday. Wind shear and upper level forcing looks relatively weak, resulting in mainly terrain based convection and better chances over the mtns. Models have come into slightly better agreement for the next stronger wave to move into the region late this weekend/early next week, tracking is farther north and delaying its arrival until Sunday night or Monday with a period of mostly dry conditions expected now on Sunday. Next trough drops into the region from the NW Mon/Tuesday for increasing chances for precip and cooler temps. Hoenisch && .AVIATION... UPDATED 1745Z. Shortwave trof currently lifting thru western half of MT is generating scattered -SHRA from KCTB southeastward to KLWT, with precipitation area moving ENE. Satellite imagery shows mostly clear skies over southwest MT behind the precip. Expect the clear slot to move into central MT this aftn, which should help destabilize the atmosphere for another round of -SHRA and -TSRA starting around 20Z. Some of these storms, mainly east of KGTF, could be strong to severe with gusty outflow winds and hail. This second round should move into ern MT by 00Z, with steadily decreasing cloud cover at all local TAF sites going into this evening. Winds generally light across the region this aftn, but local gusts of 30-35 kts possible near any strong storms. Waranauskas && .PRELIMINARY POINT TEMPS/POPS... GTF 46 73 45 66 / 40 20 10 20 CTB 46 72 43 61 / 40 20 10 10 HLN 49 77 48 74 / 40 20 10 20 BZN 43 73 42 75 / 40 30 10 20 WEY 35 68 33 71 / 40 20 10 20 DLN 44 72 43 75 / 40 20 10 10 HVR 47 75 45 67 / 60 40 10 10 LWT 45 69 45 65 / 60 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Local storm report, Jun 3, 2:46 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 11 S LEWISTOWN 46.91N 109.41W
06/03/2014 E0.50 INCH FERGUS MT TRAINED SPOTTER
&&
MPJLocal storm report, Jun 3, 2:53 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
253 PM MDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 6 WSW FORESTGROVE 46.95N 109.20W
06/03/2014 E1.25 INCH FERGUS MT TRAINED SPOTTER
&&
UTTECHSpecial weather statement, Jun 3, 3:01 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 301 PM MDT TUE JUN 3 2014 MTZ051-032130- FERGUS MT- 301 PM MDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FERGUS COUNTY UNTIL 330 PM MDT... AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF MOORE...OR 18 MILES SOUTHWEST OF LEWISTOWN...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN FERGUS COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4698 10938 4678 10936 4678 10975 4693 10975 TIME...MOT...LOC 2101Z 264DEG 21KT 4687 10963 UTTECH
Special weather statement, Jun 3, 3:06 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
306 PM MDT TUE JUN 3 2014
MTZ047-051-032145-
BLAINE MT-FERGUS MT-
306 PM MDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS AND EXTREME
SOUTHERN BLAINE COUNTIES UNTIL 345 PM MDT...
AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF WINIFRED...OR 40 MILES NORTH OF
LEWISTOWN...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN FERGUS COUNTY...
RURAL SOUTHERN BLAINE COUNTY...
LAT...LON 4751 10921 4768 10927 4776 10889 4768 10877
4766 10877 4765 10872 4763 10867 4762 10862
4756 10860
TIME...MOT...LOC 2106Z 258DEG 16KT 4762 10911
FOLTZLocal storm report, Jun 3, 3:16 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
316 PM MDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 7 SE HOBSON 46.93N 109.77W
06/03/2014 M1.00 INCH JUDITH BASIN MT PUBLIC
LOCATION WAS 1 S OF EDDIES CORNER...IN ADDITION TO 1
INCH DIAMETER HAIL...1.25 INCHES OF RAINFALL WAS
MEASURED
&&
UTTECHLocal storm report, Jun 3, 3:27 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 10 SSE FORESTGROVE 46.85N 109.00W
06/03/2014 E1.00 INCH FERGUS MT TRAINED SPOTTER
HAIL COVERED THE GROUND. STILL LOOKS LIKE IT SNOWED AT
REPORT TIME.
&&
MPJThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:34 PM MDT | Special Weather Statement | TFX | Blaine | 41 min |
| Jun 3, 1:27 PM MDT | Special Weather Statement | TFX | Judith Basin | 48 min |
| Jun 3, 1:33 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 42 min |
| Jun 3, 1:47 PM MDT | Special Weather Statement | TFX | Blaine | 43 min |
| Jun 3, 2:07 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 38 min |
| Jun 3, 2:26 PM MDT | Special Weather Statement | TFX | Blaine | 34 min |
| Jun 3, 2:29 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 46 min |
| Jun 3, 3:01 PM MDT | Special Weather Statement | TFX | Fergus | 29 min |
| Jun 3, 3:05 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 40 min |
| Jun 3, 3:06 PM MDT | Special Weather Statement | TFX | Fergus | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.